Epileptic seizures caused by low valproic acid levels from an interaction with meropenem

    loading  Checking for direct PDF access through Ovid

Abstract

SUMMARY

A 55-years-old woman was diagnosed with pneumonia and was treated with meropenem; 5 days later she developed epileptic seizures. She had been treated with valproic acid for 16 years to control her epileptic seizures. Her serum valproic acid concentration was low during treatment with meropenem than previously recorded despite an increase of valproic dose. As soon as administration of meropenem was withdrawn, valproic acid concentration increased to previous levels and her seizures stopped. Meropenem decreases valproic acid concentration, and may promote the development of epileptic seizures in previously controlled epileptic patients. The acute lowering of serum valproate produced by meropenem probably precludes their concomitant use.

Related Topics

    loading  Loading Related Articles